Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 367, NWS Norman, OK

May 16, 20155 counties in Texas

NWS Norman, OK issued this severe thunderstorm warning at May 16, 2015, 5:44 PM CDT for 5 counties in Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 5:44 PM CDT (22:44 UTC)
Expired
May 16, 2015, 6:15 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX

What was reported inside it

TimeReportWhereRemark
May 16, 5:50 PM CDTHAIL 1.752 Se Quanah, TXDELAYED REPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:58 PM CDTTornado WatchSPC6 hr
May 16, 4:00 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS54 KOUN 162244
SVROUN
TXC023-155-197-275-487-162315-
/O.NEW.KOUN.SV.W.0367.150516T2244Z-150516T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARDEMAN COUNTY IN NORTHERN TEXAS...
  NORTHWESTERN BAYLOR COUNTY IN NORTHERN TEXAS...
  NORTHEASTERN KNOX COUNTY IN NORTHERN TEXAS...
  WESTERN WILBARGER COUNTY IN NORTHERN TEXAS...
  EASTERN FOARD COUNTY IN NORTHERN TEXAS...

* UNTIL 615 PM CDT

* AT 544 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 4 MILES WEST OF MEDICINE MOUND TO 9 MILES NORTHEAST
  OF GILLILAND...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VERNON...QUANAH...CROWELL...CHILLICOTHE...GRAYBACK...THALIA...
  LOCKETT...MARGARET...GILLILAND...MEDICINE MOUND...RAYLAND AND
  COPPER BREAKS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS.
 
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3433 9931 3390 9905 3367 9979 3431 9987
TIME...MOT...LOC 2244Z 223DEG 43KT 3420 9967 3386 9962 

HAIL...1.25IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:21 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 16, 4:21 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT SAT MAY 16 2015

.DISCUSSION...
OBVIOUSLY...THE BIG STORY THIS AFTERNOON IS THE CONVECTIVE
SITUATION. IT IS STILL NOT ENTIRELY CLEAR EXACTLY WHAT FORM THE
STORMS WILL TAKE AS THEY TRAVERSE OUR FORECAST AREA. THEY MAY BE
IN THE FORM OF A LARGE CONVECTIVE CLUSTER...LINES/BOWS/ETC...OR
SCATTERED SUPERCELL STRUCTURES. IN ANY CASE...THERE IS A
SUBSTANTIAL POTENTIAL FOR SEVERE STORMS...INCLUDING TORNADOES. A
PAIR OF TORNADO WATCHES COVERS OUR ENTIRE FORECAST AREA FOR AT
LEAST PART OF THIS EVENING.

THE ENTIRE CONVECTIVE SYSTEM SHOULD MOVE INTO OUR EASTERN COUNTIES
AFTER MIDNIGHT...AS THE SEVERE-WEATHER POTENTIAL SLOWLY
DIMINISHES. SHORT-RANGE MODELS SUGGEST THAT THE SIGNIFICANT STORMS
WILL MOVE OUT OF OUR FORECAST AREA AROUND 3 OR 4 AM.

MEANWHILE...ALREADY-WET SOIL WILL MAKE IT EASY FOR HEAVY RAINFALL
TO PRODUCE FLOODING AND FLASH FLOODING. WE PREVIOUSLY EXPANDED OUR
FLASH FLOOD WATCH TO INCLUDE OUR ENTIRE FORECAST AREA THROUGH
TOMORROW MORNING. WE DO EXPECT TO BE ABLE TO TRIM PIECES OF THE
WATCH OFF LATER THIS EVENING AND OVERNIGHT AS THE MAIN AREA OF
RAIN GRADUALLY SHIFTS EAST.

THE PACIFIC COLD FRONT THAT WILL FOLLOW BEHIND THE CONVECTIVE
SYSTEM THIS EVENING/OVERNIGHT WILL STALL OVER SOUTHEAST OKLAHOMA
TOMORROW...THEN MOST MODELS LEAVE IT THERE...OR MOVE IT BACK
NORTHWEST...DURING THE DAY AND NIGHT SUNDAY AND INTO MONDAY. RAIN
AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE FRONT
TOMORROW AND TOMORROW NIGHT...BUT WITH A DIFFERENT VERTICAL WIND
PROFILE...SEVERE WEATHER WILL BE MUCH LESS LIKELY.

A CANADIAN COLD FRONT WILL ARRIVE EARLY NEXT WEEK...ALTHOUGH IT IS
UNCLEAR HOW FAR SOUTH IT WILL TRAVEL. IN ANY CASE...EARLY/MID-WEEK
WILL PROBABLY BE NOTICEABLY COOLER...AT LEAST ACROSS NORTHERN AND
CENTRAL OKLAHOMA...AND RAIN CHANCES NEVER REALLY LEAVE OUR
FORECAST AREA. THE CHANCE FOR RAIN WILL BE MAINLY RESTRICTED TO
THE SOUTH EARLY NEXT WEEK...BUT THEN WILL SPREAD BACK NORTH ACROSS
THE REST OF THE AREA AROUND MIDWEEK. FLOODING WILL CONTINUE TO BE
A CONCERN THROUGH AT LEAST LATE NEXT WEEK...BECAUSE CURRENT
GUIDANCE SUGGESTS 3 TO 5 INCHES OF RAINFALL OVER THE NEXT SEVEN
DAYS ACROSS OKLAHOMA AND NORTH TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  83  62  81 /  60   0   0  20
HOBART OK         55  84  58  81 /  30   0   0  20
WICHITA FALLS TX  60  86  63  83 /  60  10  10  20
GAGE OK           53  82  52  79 /  30   0   0  10
PONCA CITY OK     62  84  59  80 /  80   0  10  20
DURANT OK         66  84  65  82 /  80  30  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OKZ004>048-050>052.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ083>090.

&&

23/23
Hazardous weather outlook, May 16, 12:08 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1208 PM CDT SAT MAY 16 2015

OKZ004>048-050>052-TXZ083>090-171700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1208 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE WESTERN HALF
OF OKLAHOMA AND MUCH OF WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS GENERALLY ALONG AND WEST OF A LINE
THAT EXTENDS FROM PONCA CITY TO STILLWATER TO PAULS VALLEY TO
DUNCAN AND WICHITA FALLS...TEXAS. THIS INCLUDES THE OKLAHOMA
CITY...LAWTON...ENID...AND WEATHERFORD AREAS.

EAST OF THE MODERATE RISK AREA...THERE IS AN ENHANCED TO SLIGHT
RISK OF SEVERE STORMS...WHICH COVERS MOST OF SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA...INCLUDING ADA...ARDMORE AND DURANT.

TIMING...
BEFORE MIDNIGHT.

IMPACTS IN THE MODERATE RISK INCLUDE...
BASEBALL-SIZED HAIL...
DAMAGING WINDS 70 TO 80 MPH...
STRONG TORNADOES...
LOCALLY HEAVY RAINFALL...

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
THROUGH 2 PM THIS AFTERNOON...MOST STORMS WILL BE OVER NORTHERN
OKLAHOMA. THESE STORMS ARE EXPECTED TO GRADUALLY INTENSIFY AND SOME
WILL BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALLS AND DAMAGING WINDS
UP TO 70 MPH AS THE PRIMARY HAZARDS.

BETWEEN 2 PM THIS AFTERNOON AND MIDNIGHT TONIGHT...DANGEROUS
THUNDERSTORMS WILL LIKELY FORM AND MOVE INTO THE AREA FROM THE WEST
AHEAD OF A STRONG LOW PRESSURE SYSTEM. SUPERCELLS WITH DAMAGING
HAIL AND WINDS WILL BE POSSIBLE ALONG WITH THE RISK OF STRONG
TORNADOES. BY EARLY EVENING...STORMS MAY MERGE INTO ONE OF MORE
CLUSTER OF STORMS ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA WITH
A RISK OF DAMAGING WINDS...HAIL...AND FLOODING.

AFTER MIDNIGHT TONIGHT...SEVERE POTENTIAL WILL SLOWLY DECREASE
ACROSS THE AREA...THOUGH THE HEAVY RAINFALL AND FLOODING THREAT
WILL CONTINUE ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

.FLOODING...
HEAVY RAINFALL IS LIKELY WITH SOME OF THE STORMS THIS AFTERNOON AND
TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE SUNDAY
AFTERNOON AND EVENING...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS WHICH
MAY RESULT IN FLASH FLOODING.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH THURSDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Local storm report, May 16, 5:00 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             2 N QUANAH              34.32N 99.74W
05/16/2015  E2.00 INCH       HARDEMAN           TX   PUBLIC

0458 PM     HAIL             QUANAH                  34.30N 99.74W
05/16/2015  E1.75 INCH       HARDEMAN           TX   BROADCAST MEDIA

            FROM KOLJ RADIO

&&

JPIKE
Special weather statement, May 16, 5:04 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT SAT MAY 16 2015

OKZ004-005-010-011-162230-
HARPER OK-MAJOR OK-WOODS OK-WOODWARD OK-
504 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARPER...WESTERN
MAJOR...WESTERN WOODS AND WOODWARD COUNTIES UNTIL 530 PM CDT...

AT 502 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
10 MILES SOUTHEAST OF SELMAN TO NEAR SHARON...MOVING NORTHEAST AT 50
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WOODWARD...MOORELAND...FREEDOM...SHARON...MUTUAL...CHESTER...
ALABASTER CAVERNS STATE PARK...QUINLAN...SELMAN...CAMP HOUSTON AND
BOUSE JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9901 3621 9880 3620 9936 3679 9953
      3700 9924
TIME...MOT...LOC 2202Z 205DEG 43KT 3669 9938 3628 9928

MAHALE
Local storm report, May 16, 5:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 E QUANAH              34.30N 99.72W
05/16/2015  E2.50 INCH       HARDEMAN           TX   TRAINED SPOTTER

0505 PM     HAIL             1 E QUANAH              34.30N 99.72W
05/16/2015  E1.75 INCH       HARDEMAN           TX   STORM CHASER

&&

JPIKE
Local storm report, May 16, 5:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     1 E QUANAH              34.30N 99.72W
05/16/2015  E80 MPH          HARDEMAN           TX   STORM CHASER

0457 PM     HAIL             QUANAH                  34.30N 99.74W
05/16/2015  E2.75 INCH       HARDEMAN           TX   AMATEUR RADIO

&&

JPIKE
Local storm report, May 16, 5:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             8 S QUANAH              34.18N 99.74W
05/16/2015  E2.75 INCH       HARDEMAN           TX   EMERGENCY MNGR

&&

JPIKE
Local storm report, May 16, 5:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     DUKE                    34.66N 99.57W
05/16/2015  E65 MPH          JACKSON            OK   PUBLIC

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:16 PM CDTSpecial Weather StatementOUNHardeman29 min
May 16, 4:28 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman47 min
May 16, 4:49 PM CDTSevere Thunderstorm WarningOUNHardeman41 min
May 16, 5:01 PM CDTSevere Thunderstorm WarningOUNFoard, Knox44 min
May 16, 5:11 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger49 min
May 16, 5:19 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman26 min
May 16, 5:25 PM CDTTornado WarningOUNWilbarger35 min
May 16, 6:03 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox42 min
May 16, 6:13 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger47 min
May 16, 6:34 PM CDTSpecial Weather StatementOUNFoard26 min
May 16, 6:46 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox44 min
May 16, 6:50 PM CDTTornado WarningOUNWichita, Wilbarger25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.